Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The convergence of rational functions of best approximation to the exponential function


Author: E. B. Saff
Journal: Trans. Amer. Math. Soc. 153 (1971), 483-493
MSC: Primary 30.70
DOI: https://doi.org/10.1090/S0002-9947-1971-0274775-5
MathSciNet review: 0274775
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The object of the paper is to establish convergence throughout the entire complex plane of sequences of rational functions of prescribed types which satisfy a certain degree of approximation to the function $ a{e^{yz}}$ on the disk $ \vert z\vert \leqq \rho $. It is assumed that the approximating rational functions have a bounded number of free poles. Estimates are given for the degree of best approximation to the exponential function by rational functions of prescribed types. The results obtained in the paper imply that the successive rows of the Walsh array for $ a{e^{yz}}$ on $ \vert z\vert \leqq \rho $ converge uniformly to $ a{e^{yz}}$ on each bounded subset of the plane.


References [Enhancements On Off] (What's this?)

  • [1] J. L. Walsh, Interpolation and approximation by rational functions in the complex domain, 3rd ed., Amer. Math. Soc. Colloq. Publ., vol. 20, Amer. Math. Soc., Providence, R. I., 1960. MR 36 #1672a. MR 0218587 (36:1672a)
  • [2] -, On approximation to an analytic function by rational functions of best approximation, Math Z. 38 (1934), 163-176. MR 1545445
  • [3] -, The convergence of sequences of rational functions of best approximation with some free poles, Proc. Sympos. Approximation of Functions, General Motors Res. Lab., 1964, Elsevier, Amsterdam, 1965, pp. 1-16. MR 32 #4441. MR 0186986 (32:4441)
  • [4] E. B. Saff, On the row convergence of the Walsh array for meromorphic functions, Trans. Amer. Math. Soc. 146 (1969), 241-257. MR 0265608 (42:517)
  • [5] G. Meinardus, Approximation of functions: Theory and numerical methods, Springer Tracts in Natural Philosophy, vol. 13, Springer-Verlag, Berlin and New York, 1967. MR 36 #571. MR 0217482 (36:571)
  • [6] O. Perron, Die Lehre von den Kettenbrüchen, 2nd ed., Teubner, Leipzig, 1929.
  • [7] C. Berge, Topological spaces, Macmillan, New York, 1963.
  • [8] E. B. Saff, Approximation by rational and meromorphic functions having a bounded number of free poles, Trans. Amer. Math. Soc. 141 (1969), 79-92. MR 0243082 (39:4406)
  • [9] T. Muir, A treatise on the theory of determinants, rev. ed., Dover., New York, 1960. MR 22 #5644. MR 0114826 (22:5644)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 30.70

Retrieve articles in all journals with MSC: 30.70


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1971-0274775-5
Keywords: Free poles, rational functions of type $ (n,v)$, best approximating rational functions, Walsh array, Padé table, polynomial of least squares approximation, generalized Bernstein lemma
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society